Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 21, 2023, 4:45 PM MDT for Mineral County, Sanders County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2023, 4:45 PM MDT (22:45 UTC)
- Expired
- May 21, 2023, 5:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mineral County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 81 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WUUS55 KMSO 212245
SVRMSO
MTC061-089-212315-
/O.NEW.KMSO.SV.W.0001.230521T2245Z-230521T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
445 PM MDT Sun May 21 2023
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northern Mineral County in west central Montana...
South central Sanders County in northwestern Montana...
* Until 515 PM MDT.
* At 445 PM MDT, a severe thunderstorm was located over Plains, or 16
miles north of Superior, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4737 11486 4740 11500 4759 11496 4751 11467
TIME...MOT...LOC 2245Z 209DEG 14KT 4743 11490
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
039
WWUS55 KMSO 212302
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
502 PM MDT Sun May 21 2023
MTC061-212312-
/O.CAN.KMSO.SV.W.0001.000000T0000Z-230521T2315Z/
Mineral MT-
502 PM MDT Sun May 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MINERAL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4741 11484 4744 11494 4759 11496 4751 11467
TIME...MOT...LOC 2302Z 209DEG 14KT 4749 11485
$$
MTC089-212315-
/O.CON.KMSO.SV.W.0001.000000T0000Z-230521T2315Z/
Sanders MT-
502 PM MDT Sun May 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL SANDERS COUNTY...
At 502 PM MDT, a severe thunderstorm was located over Plains, or 20
miles north of Superior, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 11484 4744 11494 4759 11496 4751 11467
TIME...MOT...LOC 2302Z 209DEG 14KT 4749 11485
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$001
WWUS55 KMSO 212313
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
513 PM MDT Sun May 21 2023
MTC089-212322-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-230521T2315Z/
Sanders MT-
513 PM MDT Sun May 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANDERS COUNTY WILL
EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4741 11484 4744 11494 4759 11496 4751 11467
TIME...MOT...LOC 2312Z 209DEG 14KT 4752 11482
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:45 PM MDT, 4 hours earlier.
Area forecast discussion, May 21, 12:45 PM MDT, 4 hours before
Area Forecast Discussion National Weather Service Missoula MT 1245 PM MDT Sun May 21 2023 ...STRONG THUNDERSTORMS THROUGH TONIGHT... .DISCUSSION... A trough moving onshore today is causing thunderstorms across the region. This evening cooling temperatures and falling pressure aloft will help make the atmosphere more unstable with 1,000 to 2,000 J/kg of CAPE widespread across central Idaho and far northwest Montana. This instability will allow thunderstorms to be triggered across the region early this afternoon. Precipitable water values will rise into the 3/4 to 1" range in northwest Montana and central Idaho this evening supporting moderate to heavy rain. The only ingredient missing for more severe thunderstorms is wind shear, 20-30 kts of wind shear is on the low to marginal side for severe thunderstorms. Some severe storms are still possible, but they will be isolated and marginal to low end for severe storms. A low end severe storm is still severe though, and likely to cause damage. The main threats from the isolated severe storms this evening will be heavy rain and winds near 60 mph. The upper level trough closes off into a closed low and lingers along the Canadian border and the Idaho panhandle on Monday. That sets up another day of thunderstorms, but it will be much cooler with better forcing east of the Continental Divide, so storms on Monday are expected to be rather typical and non-severe. The major limiting factor on Monday for storms will be more stable conditions due to much cooler temperatures. Tuesday most of the region will have a break from the thunderstorms as temperatures warm back into the 70s. The warming trend continues through Thursday or Friday, and then ensembles agree on another trough impacting the US West Coast. There is considerable disagreement on where along the coast that trough will come ashore and how fast it will be going, but there is general agreement that it will still be near average or warmer even under the influence of the next trough. This is a good set up for thunderstorms once again. && .AVIATION...A trough moving across the region today is causing thunderstorms across the region. We expect those thunderstorms to intensify this evening across central Idaho and northwest Montana. A lack of strong wind shear is the main factor preventing storms from becoming severe, but isolated severe thunderstorms are still possible, especially in central Idaho along the Oregon and southeastern Washington borders. Heavy rain, small hail, and winds 40-50 mph will be typical impacts from storms, and we expect them to continue well past 22/00Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, May 21, 1:51 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
1251 PM PDT Sun May 21 2023
IDZ006>008-212045-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
1251 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central Idaho
County through 145 PM PDT...
At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Imnaha, or 31 miles east of Enterprise, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Bird, Cottonwood, Slate Creek, Copperville, Canfield and
Lucile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4608 11633 4560 11605 4534 11663 4536 11664
4547 11656 4551 11656 4555 11652 4558 11648
4562 11646 4569 11654 4575 11655 4578 11660
4578 11666 4583 11671 4581 11676 4583 11679
TIME...MOT...LOC 1950Z 232DEG 19KT 4547 11663
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 21, 4:36 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
436 PM MDT Sun May 21 2023
MTZ001-004-212300-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
436 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of northern Mineral and
southeastern Sanders Counties through 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paradise, or 13 miles north of Superior, moving northeast at 15 mph.
HAZARD...Winds up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plains and Paradise.
This includes Highway 200 W between mile markers 73 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4732 11491 4740 11499 4752 11488 4744 11473
TIME...MOT...LOC 2235Z 216DEG 13KT 4738 11491
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:51 PM MDT | Special Weather Statement | MSO | 54 min | |
| May 21, 4:36 PM MDT | Special Weather Statement | MSO | Mineral | 24 min |
| May 21, 5:48 PM MDT | Special Weather Statement | MSO | Mineral | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.